Dense Fog, Potter
- When
- April 20, 11:58 PM CST to April 21, 7:00 AM CST
- Where
- Potter forecast zone
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Quarter mile visibility in Amarillo.
The combination of abundant low level moisture and light winds led to the development of dense fog over the city of Amarillo (Potter and Randall County) near midnight of the 21st. Less than a quarter mile visibility caused degraded travel conditions across the city including on Interstate 40.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The combination of abundant low level moisture and light winds led to the development of dense fog over the city of Amarillo (Potter and Randall County) near midnight of the 21st. Less than a quarter mile visibility caused degraded travel conditions across the city including on Interstate 40. The dense fog dissipated by 7 AM CST as low level mixing increased.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 20, 10:38 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1138 PM CDT SUN APR 20 2014 .AVIATION... 06Z TAF CYCLE LOW CLOUDS AND FOG HAVE DEVELOPED NEAR OR AT THE AMARILLO TAF SITE BACK SOUTHEAST INTO THE SOUTHEAST TEXAS PANHANDLE. THE LATEST HRRR FORECASTING THE LOW CLOUDS AND FOG CONTINUING TO DEVELOP NORTH AND WEST TOWARD THE GUYMON TAF SITE BY 07Z TO 09Z MONDAY. IFR TO VLIFR CONDITIONS COULD DEVELOP AT BOTH THE AMARILLO AND GUYMON TAF SITES BETWEEN 06Z AND 10Z MONDAY. THE HRRR SHOWING THE LOW CLOUDS AND FOG DISSIPATING FROM WEST TO EAST AWAY FROM BOTH TAF SITES AROUND 10Z TO 12Z MONDAY AS A COLD FRONT AND DRIER AIR PUSHES SOUTH AND EAST. THE LOW CLOUDS AND FOG NOT EXPECTED TO REACH AS FAR WEST AS THE DALHART TAF SITE WHERE VFR CONDITIONS PREVAIL THROUGH 06Z TUESDAY. VFR CONDITIONS ARE EXPECTED TO RETURN TO THE AMARILLO AND GUYMON TAF SITES BY 10Z TO 12Z MONDAY. WINDS SHOULD BECOME EAST AND SOUTHEAST 5 TO 15 KNOTS AT THE GUYMON AND AMARILLO TAF SITES THROUGH 10Z TO 12Z MONDAY...THEN SHIFTING TO THE NORTHWEST AND NORTH AS THE COLD FRONT MOVES THROUGH AND INCREASING TO 15 TO 25 KNOTS WITH HIGHER GUSTS. THE WINDS WILL VEER AROUND TO THE NORTHEAST AND DIMINISH AFTER 20Z MONDAY 5 TO 10 KNOTS OR LESS. AT THE DALHART TAF SITE...WINDS WILL REMAIN WEST TO NORTHWEST 5 TO 10 KNOTS THEN SHIFTING TO THE NORTH 15 TO 25 KNOTS WITH HIGHER GUSTS AFTER 10Z TO 12Z MONDAY AFTER THE COLD FRONT MOVES THROUGH...THEN VEERING AROUND TO THE NORTHEAST AND EAST AFTER 20Z MONDAY 5 TO 15 KNOTS. SCHNEIDER && .PREV DISCUSSION... /ISSUED 1046 PM CDT SUN APR 20 2014/ UPDATE... CONVECTION HAS PUSHED EAST OF MOST OF THE PANHANDLES LATE THIS EVENING. A FEW LINGERING SHOWERS ACROSS THE FAR EASTERN TX PANHANDLE WILL PUSH EAST OF THE AREA BY MIDNIGHT...WITH DRY CONDITIONS EXPECTED OVERNIGHT. UPDATED FORECAST TO REFLECT THESE TRENDS. KB PREV DISCUSSION... /ISSUED 616 PM CDT SUN APR 20 2014/ AVIATION... 00Z TAF CYCLE SCATTERED CONVECTION ACROSS THE PANHANDLES MAY AFFECT THE THREE TAF SITES THROUGH 01Z TO 02Z MONDAY. VFR CONDITIONS WILL PREVAIL ALONG WITH SOUTHWESTERLY TO WESTERLY WINDS BECOMING NORTH BEHIND A COLD FRONT LATER TONIGHT AND EARLY MONDAY. THE FRONT IS EXPECTED TO MOVE THROUGH THE DALHART AND GUYMON TAF SITES AROUND 08Z TO 12Z MONDAY...AND THEN ACROSS THE AMARILLO TAF SITE BY 14Z TO 15Z MONDAY. NORTHERLY TO NORTHEASTERLY WINDS WILL INCREASE TO AROUND 15 TO 25 KNOTS WITH HIGHER GUSTS BEHIND THE FRONT AND THEN DIMINISHING TO 10 TO 15 KNOTS AFTER 20Z MONDAY. SCHNEIDER PREV DISCUSSION... /ISSUED 330 PM CDT SUN APR 20 2014/ DISCUSSION... ONLY MINOR CHANGES HAVE BEEN MADE TO THE FORECAST. HAVE INCREASED POPS THIS EVENING ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA... CLOSER TO PROXIMITY OF INCOMING UPPER-LEVEL JET STREAK...IN REGION OF GREATER INSTABILITY. POPS AFTER MIDNIGHT HAVE BEEN TRIMMED TO INCLUDE ONLY FAR EASTERN SECTIONS...AHEAD OF DEPARTING VORTICITY MAXIMUM. MONDAY AND TUESDAY EXPECTED TO BE DRY AND MILD. LOW-LEVEL JET DEVELOPS TUESDAY NIGHT AHEAD OF NEXT MID-LEVEL TROF. WEDNESDAY AFTERNOON CHANCES FOR STRONG TO SEVERE THUNDERSTORMS HAVE BEEN INCREASED SLIGHTLY AND SPREAD A BIT FARTHER WEST DUE TO EXPECTED POSITION OF DRYLINE. WEDNESDAY EVENING POPS HAVE BEEN KEPT IN EASTERN SECTIONS HAVE ALSO BEEN INCREASED SLIGHTLY...AND HAVE ALSO BEEN SPREAD A BIT FARTHER WEST. NO POPS IN REMAINDER OF FORECAST. NO FREEZING TEMPERATURES EXPECTED. 03 COCKRELL FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH TUESDAY. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON WEDNESDAY ACROSS THE WESTERN HALF OF THE PANHANDLES. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON SATURDAY ACROSS THE WESTERN HALF OF THE PANHANDLES. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON SUNDAY ACROSS THE WESTERN TWO THIRDS OF THE PANHANDLES. 03 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1041 PM CDT SUN APR 20 2014 OKZ001>003-TXZ001>020-211200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 1041 PM CDT SUN APR 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN PORTIONS OF THE PANHANDLES WEDNESDAY AFTERNOON AND NIGHT. DAMAGING WINDS AND LARGE HAIL COULD BE POSSIBLE. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON WEDNESDAY ACROSS THE WESTERN HALF OF THE PANHANDLES. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON SATURDAY ACROSS THE WESTERN HALF OF THE PANHANDLES. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON SUNDAY ACROSS THE WESTERN TWO THIRDS OF THE PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO MONITOR THE FORECAST FOR WEDNESDAY AFTERNOON AND NIGHT...AS THE POTENTIAL FOR ORGANIZED SEVERE WEATHER MAY INCREASE. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY AND SATURDAY...AND FOR ELEVATED FIRE WEATHER CONDITIONS ON SUNDAY. KB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 744 PM CDT SUN APR 20 2014 TXZ014-015-019-020-210145- COLLINGSWORTH TX-DONLEY TX-GRAY TX-WHEELER TX- 744 PM CDT SUN APR 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLLINGSWORTH...SOUTHERN WHEELER...EXTREME SOUTHEASTERN GRAY AND NORTHEASTERN DONLEY COUNTIES UNTIL 845 PM CDT... AT 740 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SHAMROCK...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SHAMROCK... SAMNORWOOD... LUTIE... LELA... DOZIER... THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 150 AND 176. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3491 10060 3518 10064 3538 9999 3499 10000 TIME...MOT...LOC 0044Z 256DEG 22KT 3514 10017 SCHNEIDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
748 PM CDT SUN APR 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 7 NW SLAPOUT 36.69N 100.21W
04/20/2014 E0.75 INCH BEAVER OK EMERGENCY MNGR
&&
EVENT NUMBER AMA1400279
BUFFALOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
917 PM CDT SUN APR 20 2014
TXZ020-210245-
COLLINGSWORTH TX-
917 PM CDT SUN APR 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLLINGSWORTH COUNTY
UNTIL 945 PM CDT...
AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF WELLINGTON...MOVING EAST AT 30
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
DODSON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3474 10000 3475 10018 3476 10018 3491 10019
3492 10016 3493 10000 3475 9999
TIME...MOT...LOC 0218Z 268DEG 26KT 3483 10007
SCHNEIDERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
919 PM CDT SUN APR 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL 2 E WELLINGTON 34.85N 100.18W
04/20/2014 E1.00 INCH COLLINGSWORTH TX PUBLIC
&&
EVENT NUMBER AMA1400280
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
920 PM CDT SUN APR 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL WELLINGTON 34.85N 100.21W
04/20/2014 E1.00 INCH COLLINGSWORTH TX STORM CHASER
&&
EVENT NUMBER AMA1400281
BUFFALOPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
956 PM CDT SUN APR 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL WHEELER 35.44N 100.28W
04/20/2014 E1.75 INCH WHEELER TX LAW ENFORCEMENT
0410 PM HAIL 1 S TWITTY 35.30N 100.24W
04/20/2014 M1.00 INCH WHEELER TX STORM CHASER
0540 PM HAIL 7 NW SLAPOUT 36.69N 100.21W
04/20/2014 E0.75 INCH BEAVER OK EMERGENCY MNGR
0557 PM HAIL 1 S NEW MOBEETIE 35.52N 100.44W
04/20/2014 M0.88 INCH WHEELER TX TRAINED SPOTTER
0610 PM HAIL MOBEETIE 35.53N 100.44W
04/20/2014 M1.25 INCH WHEELER TX PUBLIC
0620 PM HAIL MOBEETIE 35.53N 100.44W
04/20/2014 M2.00 INCH WHEELER TX TRAINED SPOTTER
0906 PM HAIL WELLINGTON 34.85N 100.21W
04/20/2014 E1.00 INCH COLLINGSWORTH TX STORM CHASER
0911 PM HAIL 2 E WELLINGTON 34.85N 100.18W
04/20/2014 E1.00 INCH COLLINGSWORTH TX PUBLIC
&&
EVENT NUMBER AMA1400274 AMA1400275 AMA1400279 AMA1400276 AMA1400277
AMA1400278 AMA1400281 AMA1400280
KJSThe national radar mosaic for the moment the first event began.
2 dense fog. Local standard time, as filed.
Quarter mile visibility in Amarillo.
Quarter mile visibility in Amarillo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511429, 511430.